Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS State College, PA

April 30, 2017Blair County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 30, 2017, 5:49 PM EDT for Blair County, Pennsylvania. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 5:49 PM EDT (21:49 UTC)
Expired
Apr 30, 2017, 6:45 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blair County, PA

The radar

The State College radar (KCCX), 51 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:54 PM EDTHAIL 0.88Altoona, PANICKEL-SIZED HAIL REPORTED IN THE FAIRVIEW SECTION OF ALTOONA.
Apr 30, 6:01 PM EDTTSTM WND DMGAltoona, PATREES AND WIRES REPORTED DOWN.
Apr 30, 6:16 PM EDTTSTM WND DMGWilliamsburg, PANUMEROUS TREES KNOCKED DOWN NEAR WILLIAMSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS51 KCTP 302149
SVRCTP
PAC013-302245-
/O.NEW.KCTP.SV.W.0017.170430T2149Z-170430T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
549 PM EDT SUN APR 30 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Blair County in central Pennsylvania...

* Until 645 PM EDT

* At 548 PM EDT, a severe thunderstorm was located over Altoona,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hollidaysburg, Altoona, Horseshoe Curve, Sinking Valley, Lakemont,
  Canoe Creek State Park, Williamsburg, Duncansville, Peoples Natural
  Gas Field and Lakemont Park And Island Waterpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4043 7851 4051 7854 4052 7849 4054 7846
      4062 7817 4056 7820 4053 7817 4056 7814
      4056 7813 4049 7815 4050 7813 4047 7813
      4043 7816
TIME...MOT...LOC 2148Z 250DEG 19KT 4050 7839 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
2 follow-up statements
491 
WWUS51 KCTP 302222
SVSCTP

Severe Weather Statement
National Weather Service State College PA
622 PM EDT SUN APR 30 2017

PAC013-302245-
/O.CON.KCTP.SV.W.0017.000000T0000Z-170430T2245Z/
Blair PA-
622 PM EDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL BLAIR COUNTY...

At 621 PM EDT, a severe thunderstorm was located near Williamsburg,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Williamsburg and Canoe Creek State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4046 7830 4057 7828 4060 7818 4056 7820
      4053 7817 4056 7814 4056 7813 4049 7815
      4050 7813 4047 7813 4043 7816
TIME...MOT...LOC 2221Z 260DEG 15KT 4051 7816 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
535 
WWUS51 KCTP 302240
SVSCTP

Severe Weather Statement
National Weather Service State College PA
640 PM EDT SUN APR 30 2017

PAC013-302250-
/O.EXP.KCTP.SV.W.0017.000000T0000Z-170430T2245Z/
Blair PA-
640 PM EDT SUN APR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAIR COUNTY WILL
EXPIRE AT 645 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 4046 7830 4057 7828 4060 7818 4056 7820
      4053 7817 4056 7814 4056 7813 4049 7815
      4050 7813 4047 7813 4043 7816
TIME...MOT...LOC 2240Z 250DEG 19KT 4054 7806 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:39 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 3:39 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
339 PM EDT Sun Apr 30 2017

.SYNOPSIS...
A nearly stationary front will remain just south of PA today. A
strong cold front will move across the region on Monday
followed by brisk west to northwest winds and cooler air for
Tuesday. Fair weather with milder temperatures will occur
Wednesday under a weak ridge of high pressure. Deep moisture
will flow north into the state Thursday afternoon through Friday
bringing a return to inclement weather.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The strong late April sun has effectively led to the western
periphery of the low cloud shield eroding as the warm air tries
to chew away at the cool air damming pattern. EAstern areas
remain relatively cool with more clouds than sun, but even there
satellite indicates there are a lot of thin areas and breaks.

Latest radar shows that convection has fired in the unstable air
over western PA where the sun has been out all day. These
popcorn cells are streaking NNE over my western and NWRN zones,
and will likely continue into the late afternoon before lowering
sun angles lead to a weakening trend.

QPF is expected to be generally a few hundredths to around one
tenth of an inch on average with the usual isolated heavier
amounts in the stronger convection.

After the usual melting away of the convection when the sun goes
down, the remainder of the overnight should stay dry in most
locations. It will be very mild in the mid to upper 50s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Monday represent the most active day in the forecast period.

A potent cold front is expected to pass through the region
during the afternoon and early evening Monday. Strong deep
layer shear and respectable instability are generated by all the
near term deterministic models. SPC has elevated the RISK to
ENHANCED with EHI's forecast in the 2-3 range (anything above
1.0 is considered significant). The mitigating factor to be
aware of (as always) will be the amount of cloudcover in the
warm air ahead of the cold front. The cool air damming as
defined by low level stability is forecast to mix out rapidly
early in the day. With the cold front and upper flow strongly
aligned, I would expect the warm sector to mix out and at least
a healthy mix of sun and clouds to develop by mid to late
morning.

Temps should return/rise to very very warm levels on Monday.

A narrow north/south ribbon of +3-4 sigma PWAT air along and
just ahead of the cold front will support some locally heavy
downpours and QPF up over one inch in some spots. WPC highlights
a small portion of my NERN zones with a MARGINAL risk of heavy
rain/flooding. It's too soon to get into watches at this point.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Expect significant convection to be ongoing/near to exiting the
CWA at the start of the period Monday night. Cold front forcing
the convection will move east through the state overnight into
Tuesday morning, advecting much chillier air into the state
Cyclonic flow with a gusty NW wind and unsettled light showery
weather will persisting mainly for the northern part of the
state right into Wednesday.

A chance for a more widespread (potentially MDT to HVY) rain
arrives Thu into Fri as latest 00Z Operational GFS/EC run and
their EFSs are coming into decent/converging agreement with an
area of low pressure progged to develop along the southern
Appalachians and the lift north-northeastward.

Although this event shows some pretty strong signals (even at
this long time range) for a potential, widespread 1-2 inch
rainfall late in the upcoming week, A wide and varying array of
models solutions has been present prior to the latest model run
or two to throw some uncertainty into the mix w/respect to the
specific timing and amount of showers across the CWA.

Fri night and Saturday will turn windy and quite cool with
isolated rain showers falling across the central mtns, while
the Alleghenies experiences more numerous rain showers (and
yes, maybe even the last gasp of show showers until later this
fall).

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Cool, stable air with MVFR stratus covers the eastern half of
central Pennsylvania, while the western half is solidly in the
warm, humid air with -SHRA and TSRA developing.

The eastern airfields of KIPT, KMDT and KLNS currently have an
MVFR status layer that is eroding rapidly as evidenced by
satellite. These areas will slowly break into good VFR up
through sunset. Patchy fog is possible overnight with low level
moisture and stable air in place.

An area of showers and thunderstorms are developing over western
Pennsylvania and will gradually move toward KBFD and KJST where
VCTS and VCSH have been added to the forecast. However, these
storms are pulsing up and down and as they move into the stable
air where stratus was slow to lift, expect them to diminish in
coverage before reaching KAOO and KUNV.

A cold front will approach the region tomorrow but precipitation
will hold off until after this forecast period.

Outlook...

Mon...Breezy. Showers/thunderstorms likely with periods of
sub-VFR. A few strong-severe storms possible wrn 1/2 Monday
afternoon/evening. FROPA Monday night.

Tue-Wed...Breezy with a chance of showers NW.

Thu...Widespread sub-VFR with rain likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Lambert/Gartner
AVIATION...La Corte
Hazardous weather outlook, Apr 30, 9:17 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
917 AM EDT Sun Apr 30 2017

PAZ004-005-010-017-024-033>036-064-011330-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-Bedford-Fulton-
Franklin-Adams-
917 AM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

There is a Marginal risk of a severe thunderstorm this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible Monday
afternoon and evening. The greatest risk area for severe storms is
west of Interstate 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-011-012-018-019-025>028-037-041-042-045-046-049>053-056>059-
063-065-066-011330-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
York-Lancaster-
917 AM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible Monday
afternoon and evening. The greatest risk area for severe storms is
west of Interstate 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 30, 4:46 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
446 PM EDT SUN APR 30 2017

PAZ018-024-025-302115-
Northern Centre PA-Blair PA-Cambria PA-
446 PM EDT SUN APR 30 2017

...SPECIAL WEATHER STATEMENT...

At 444 PM EDT, Doppler radar indicated a strong thunderstorm near
Loretto, moving northeast at 30 mph. Another strong storm has formed
behind this storm.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Altoona, Portage, Ebensburg, Tyrone, Bellwood, Horseshoe Curve,
Prince Gallitzin State Park, Lilly, Loretto, Patton, South Fork,
Ehrenfeld, Tipton, Birmingham, Gallitzin, Blandburg, Sinking Valley,
Carrolltown, Sandy Ridge and Cresson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4063 7876 4073 7852 4073 7836 4074 7836
      4076 7837 4080 7834 4088 7813 4080 7814
      4074 7823 4074 7815 4072 7815 4068 7822
      4062 7817 4056 7820 4054 7818 4033 7882
TIME...MOT...LOC 2044Z 190DEG 26KT 4056 7862

Martin
Special weather statement, Apr 30, 5:15 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service State College PA
515 PM EDT SUN APR 30 2017

PAZ017>019-024-025-302215-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-
Southern Centre PA-
515 PM EDT SUN APR 30 2017

...SPECIAL WEATHER STATEMENT...

At 514 PM EDT, Doppler radar indicated a strong thunderstorm near
Blandburg, moving northeast at 30 mph. Other strong storms are
just to the south of this storm.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Jeffries, North Philipsburg, Osceola Mills, Woodland, South
Philipsburg, Blandburg, Philipsburg, Sandy Ridge, Houtzdale, Chester
Hill, Port Matilda, Prince Gallitzin State Park, West Decatur, Ramey,
Glen Hope, Brisbin, Wallaceton, Coalport, Irvona and Morrisdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4061 7840 4072 7862 4103 7835 4084 7798
TIME...MOT...LOC 2114Z 215DEG 28KT 4073 7844

Martin
Special weather statement, Apr 30, 5:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service State College PA
528 PM EDT SUN APR 30 2017

PAZ024-025-302230-
Blair PA-Cambria PA-
528 PM EDT SUN APR 30 2017

...SPECIAL WEATHER STATEMENT...

At 527 PM EDT, Doppler radar indicated a strong thunderstorm over
Cresson, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Altoona, Hollidaysburg, Loretto, Bellwood, Gallitzin, Horseshoe
Curve, Sinking Valley, Lakemont, Canoe Creek State Park, Cresson,
Duncansville, Williamsburg, Sankertown, Lilly, Tipton, Tunnelhill,
Ashville, Peoples Natural Gas Field, Allegheny Portage Railroad
National Historic Site and Penn State Altoona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4052 7868 4064 7827 4047 7816 4039 7863
TIME...MOT...LOC 2127Z 258DEG 9KT 4045 7857

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 6:44 AM EDTSpecial Weather StatementCTPClinton31 min
Apr 30, 6:52 AM EDTSpecial Weather StatementCTPClinton38 min
Apr 30, 4:46 PM EDTSpecial Weather StatementCTPBlair, Cambria29 min
Apr 30, 5:15 PM EDTSpecial Weather StatementCTPClearfield60 min
Apr 30, 5:28 PM EDTSpecial Weather StatementCTPBlair62 min
Apr 30, 5:50 PM EDTSpecial Weather StatementCTPWarren25 min
Apr 30, 6:11 PM EDTSpecial Weather StatementCTPHuntingdon34 min
Apr 30, 6:17 PM EDTSpecial Weather StatementCTPMcKean28 min
Apr 30, 6:19 PM EDTSevere Thunderstorm WarningCTPHuntingdon56 min
Apr 30, 6:47 PM EDTSpecial Weather StatementCTPMcKean28 min
Apr 30, 6:48 PM EDTSpecial Weather StatementCTPMifflin27 min
Apr 30, 7:10 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.